Alternative medicine: Safety issues

Last updated: Friday, August 10, 2018

Kava kava    Courtesy of Wowbobwow12 via Wikimedia Commons

1. Herbal medicines


Many patients perceive herbal medicines as ‘safe’ because they occur naturally. However, some herbal medicines can be potentially harmful at therapeutic doses, e.g. kava kava, now banned in the UK, can cause hepatotoxicity; St John’s wort can interact with many conventional medicines.

In addition, the quality of some unregulated herbal products such as those used in traditional medicine may be causes of harm. Potential problems include:

  • Failure of good manufacturing practice; incomplete or inaccurate labelling sometimes leading to inability to identify the product or its ingredients; incorrect dosage or instructions.
  • Adulteration (e.g. inclusion of pharmaceuticals or toxic metals); mis-identification of herbs; substitution (i.e. different herb used to that which is supposed to be in the preparation); varying strengths of active ingredient between brands or batches (e.g. for St John’s wort preparations)

The amount of reliable safety information available about herbal medicines can be very limited. This lack of data makes it difficult to provide information in response to common clinical questions such as: Will it interact with my prescription medicines? Is it OK to use in renal impairment? Could it be causing my patient's hyperglycaemia? We highlight some online information sources later in this tutorial that can help you by summarising published evidence or offering guidance.
Questions about interactions between conventional medicines and herbal products are particularly common. Since there are rarely any high quality clinical studies, it is helpful to look for herbal side effects that might be additive to those of the medicine or, conversely, may oppose its therapeutic action. For example, high strength garlic products can increase the risk of bleeding so patients should be careful about taking anticoagulants or antiplatelet medicines. Echinacea has been reported to have immune stimulating effects so caution is advised if taken with immunosuppressant medicines. A few herbal medicines such as St John's Wort and Panax ginseng may affect drug-metabolising enzymes such as cytochrome p450, which broadens the potential for interactions.

Echinacea    Courtesy of Simon Wills
Many side effects of herbal products are probably dose-related Type A reactions, but the constituents of the herb and/or the pharmacology of those constituents are often not clearly established. So predicting side effects is not easy, and large scale safety studies are generally absent. Consequently, a lot of the information about safety comes from small studies or case reports of suspected significant adverse reactions to individual herbal medicines in the medical literature. People can of course be allergic to herbal medicines too – Calendula, for example, can cause eczema-type skin reactions. The main method for reporting adverse reactions due to herbal medicines in the UK is to the MHRA through the Yellow Card reporting scheme.

2. Homeopathic medicines

There is no evidence that homeopathic medicines interact with conventional medications. In practice, if a homeopathic medicine is from a reputable source and the strength is stated, it is generally accepted that no interaction with conventional medicines, or any adverse effects, would be anticipated based on conventional beliefs. High concentration or unknown dilution products may, theoretically, contain active ingredient and could potentially interact with conventional medicines. Such situations should be treated as if dealing with a herbal product.

3. Dietary supplements

Dietary supplements also have the potential to cause adverse effects and to interact with conventional and alternative medicines. Some products contain levels of vitamins or minerals in excess of those in prescription-only medicines and high doses can cause toxicity. Patients taking chronic high doses of selenium, for example, can develop selenosis – a condition which has symptoms such as fatigue, skin/hair/nail changes, peripheral nerve damage, gastrointestinal upset, and can be fatal. The Food Standards Agency has set safe levels of intake for vitamins and minerals.